Ohio, 2023

Hail and Damaging Winds in Ohio, June 3, 2023

June 3, 2023 · NWS RLX · 3 events in 2 counties and zones

Showers and strong to severe thunderstorms sprouted in the afternoon and evening of June 3rd as a backdoor cold front approached and then pushed across the area. In the evening, several trees were blown down in Crooksville to to strong downburst winds accompanying the passing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and strong to severe thunderstorms sprouted in the afternoon and evening of June 3rd as a backdoor cold front approached and then pushed across the area. In the evening, several trees were blown down in Crooksville to to strong downburst winds accompanying the passing storms. Downed tree limbs and localized street flooding also occurred near Gallipolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:52 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 3, 1:52 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
252 PM EDT Sat Jun 3 2023

.SYNOPSIS...
A backdoor cold front brings showers/storms this afternoon and evening.
Mainly dry weather is expected for the new work week, with much cooler
temperatures arriving by Wednesday following another cold front.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 120 PM Saturday...

A backdoor cold front pushes through the region this afternoon into
this evening with scattered to numerous showers and thunderstorms
expected ahead of, along, and behind it. Mesoscale models generally
depict between 500-1000J/kg of MLCAPE with fairly weak deep layer
shear of 10-20KTs. The main concern with these storms will be
locally gusty/damaging winds owing to a well mixed boundary layer
with surface dew point depressions around 20F promoting more
significant downdrafts. With generally weak steering flow these
storms may also be fairly slow moving allowing for localized
rainfall amounts of 1-2 inches within an hour. If one of these
convective cores goes over a built up or very flood prone area could
see some localized water issues. Given weak shear and wet bulb zeros
near 11kft, any hail risk would likely be contingent on storm scale
interaction.

The cold front clears the region to the south by late this evening.
In the wake of spotty precipitation falling today and relatively
light boundary layer flow, could see some fog developing overnight
in the better protected valleys - contingent on upper level cloud
cover exiting early enough.

Sunday will be slightly cooler with lowlands highs generally in the
80s. Should see less convective activity, primarily confined to the
mountains and adjacent foothills where diurnal upslope provides a
trigger. With weak flow through the column severe weather is not
expected, but some gusty winds will be possible with any
downdrafts.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Saturday...

Mainly dry weather is expected on Monday/Tuesday outside of a
few isolated diurnal showers/storms across the higher terrain.
Seasonable temperatures are expected both days amid a decent
amount of sunshine, with a cold front crossing through the
region on Tuesday mainly dry. Patchy river valley fog will be
possible at night across the deeper valleys of VA/WV.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM Saturday...

Following the passage of the aforementioned cold front, gradually
building surface high pressure will result in a beautiful stretch of
weather across the region by early June standards. Mostly sunny
skies and seasonably cool temperatures are expected throughout
the period, with even the lowlands progged to remain in the 70s
for highs on Wednesday/Thursday. This results in chilly overnight
low temperatures, with some patchy river valley fog across the
typical deeper valleys of central/southern WV and southwest VA.
There could even be a bit of patchy frost Thursday morning in
the typical northern mountain valley cold spots. A rather
stagnant upper low positioned across the northeastern CONUS
throughout this period may provide enough forcing (with diurnal
heating) for a few isolated showers across the mountains at
times, but given antecedent progressively drier soil moisture
and lessening evapotranspiration, any activity should be quite
isolated.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...

A backdoor cold front pushes through the region this afternoon into
this evening with scattered to numerous showers and thunderstorms
expected ahead of, along, and behind it. Some of these storms may
produce gusty, erratic winds and small hail. The highest probability
of terminal impacts will occur at EKN/BKW/CKB where TEMPO groups for
TSRA have been added. For the remaining terminals, confidence is
lower in terminal impacts and will code only VCTS for now.

Convective activity quickly winds down tonight with loss of heating.
Protected valley locations that receive measurable rainfall will be
more prone to fog tonight - contingent on skies clearing. Confidence
is highest in fog at EKN where IFR impacts are coded over 9Z. For
the non-valley terminals, generally think light flow will help to
keep any fog at bay.

Winds generally light and easterly/northerly outside of
convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing, location, intensity and resultant
impacts to ceiling/visibility from showers and thunderstorms
may vary. Fog may not develop at EKN tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
No widespread IFR conditions are anticipated.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/GW
NEAR TERM...JP
SHORT TERM...GW
LONG TERM...GW
AVIATION...JP
Hazardous weather outlook, Jun 3, 11:35 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1235 PM EDT Sat Jun 3 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-041645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1235 PM EDT Sat Jun 3 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Stronger thunderstorms this afternoon and evening could produce
isolated instances of large hail and/or damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 3, 6:18 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
718 PM EDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Tstm Wnd Dmg     Pinch                   38.41N 81.48W
06/03/2023                   Kanawha            WV   911 Call Center

            Tree down at Indian Creek Rd. and Rena Mae
            Dr. blocking northbound lane.

&&
Special weather statement, Jun 3, 6:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
720 PM EDT Sat Jun 3 2023

OHZ086-WVZ006>008-014-032345-
Gallia OH-Jackson WV-Mason WV-Cabell WV-Putnam WV-
720 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southeastern Gallia,
Mason, northeastern Cabell, northern Putnam and west central Jackson
Counties through 745 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 7 miles north of Winfield, moving west at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point Pleasant, Gallipolis, Buffalo, Henderson, Leon, Grimms Landing,
Gallopolis Ferry, Southside, Fraziers Bottom and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 8176 3858 8178 3851 8224 3887 8220
TIME...MOT...LOC 2319Z 081DEG 30KT 3864 8190

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

LTC
Local storm report, Jun 3, 6:26 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
726 PM EDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Tstm Wnd Dmg     Eleanor                 38.54N 81.93W
06/03/2023                   Putnam             WV   911 Call Center

            Tree down on Maple St. Report time 704 pm.
            Event time estimated from radar.

&&
Special weather statement, Jun 3, 6:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
739 PM EDT Sat Jun 3 2023

OHZ085-WVZ007>009-040000-
Meigs OH-Jackson WV-Mason WV-Wood WV-
739 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of eastern Meigs, north
central Mason, northern Jackson and southwestern Wood Counties
through 800 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ravenswood, or 7 miles east of Racine, moving west at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomeroy, Racine, Forked Run State Park, Ravenswood, New Haven, Mason,
Middleport, Chester, Syracuse, Hartford City, Portland, Reedsville,
Darwin and Letart.

This includes Interstate 77 in West Virginia between mile markers 147
and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 8157 3895 8159 3885 8209 3919 8207
TIME...MOT...LOC 2339Z 072DEG 21KT 3897 8178

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LTC
Special weather statement, Jun 3, 6:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
745 PM EDT Sat Jun 3 2023

KYZ101>103-OHZ083>087-WVZ005-006-040015-
Boyd KY-Greenup KY-Carter KY-Jackson OH-Meigs OH-Gallia OH-
Lawrence OH-Vinton OH-Wayne WV-Cabell WV-
745 PM EDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of Boyd, southeastern
Greenup, east central Carter, west central Meigs, Gallia,
southeastern Jackson, southeastern Vinton, Lawrence, west central
Cabell and northwestern Wayne Counties through 815 PM EDT...

At 743 PM EDT, Doppler radar was tracking a line of strong gusts
ahead of some thunderstorms near Point Pleasant to 11 miles
southwest of Gallipolis to 14 miles east of Lake Vesuvius to 8 miles
north of Chesapeake to near Proctorville to near Ceredo. Movement
was northwest at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntington, Ashland, Ironton, Gallipolis, Coal Grove, Oak Hill, Rio
Grande, Chesapeake, Cannonsburg, Lake Vesuvius, Kenova, Catlettsburg,
Ceredo, Princess, Coalton, Naples, Rush, Gallia, Flatwoods and South
Point.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 178 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 8269 3872 8270 3875 8266 3887 8262
      3916 8234 3888 8216 3867 8231 3849 8238
      3827 8251 3833 8286
TIME...MOT...LOC 2343Z 128DEG 26KT 3888 8218 3871 8235 3865 8236 3856
8242 3850 8241 3836 8249

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LTC
Special weather statement, Jun 3, 6:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
749 PM EDT Sat Jun 3 2023

KYZ101-103-OHZ083-086-087-WVZ006-007-040015-
Boyd KY-Greenup KY-Jackson OH-Gallia OH-Lawrence OH-Mason WV-
Cabell WV-
749 PM EDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of northeastern Boyd,
southeastern Greenup, Gallia, southeastern Jackson, Lawrence, west
central Mason and north central Cabell Counties through 815 PM EDT...

At 748 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Point Pleasant to 8 miles
southeast of Gallipolis to 8 miles north of Ona. Movement was west at
45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashland, Ironton, Point Pleasant, Gallipolis, Coal Grove, Oak Hill,
Rio Grande, Lake Vesuvius, Greenup, Oldtown, Naples, Franklin
Furnace, Gallia, Flatwoods, Russell, Vernon, Waterloo, Raceland,
Worthington and Wurtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3858 8283 3857 8281 3860 8274 3865 8277
      3868 8276 3868 8270 3875 8270 3875 8266
      3882 8265 3895 8253 3888 8191 3871 8206
      3848 8220 3843 8292
TIME...MOT...LOC 2348Z 091DEG 40KT 3883 8202 3872 8212 3855 8222

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LTC

The radar

The Charleston,WV radar (KRLX), 69 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gallia

When
June 3, 7:00 PM EST
Where
Gallia County, 0.69 mi S of Gallipolis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.810, -82.200

Thunderstorm Wind, Perry

When
June 3, 7:10 PM EST
Where
Perry County, 0.69 mi S of Mc Luney
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
39.720, -82.100

Several trees were blown down near Milligan.

Thunderstorm Wind, Gallia

When
June 3, 7:12 PM EST
Where
Gallia County, 0.88 mi SW of Gallipolis
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.810, -82.210

A few downed tree limbs were observed near Gallipolis. Part of the city lost power as a result of the downed trees. Pea size hail and localized street flooding were also reported within the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107006, 1093584, 1093585.